Heart Rhythm Expert Forum
Tilt table results
About This Forum:

Questions in the Heart Rhythm forum cover topics that include heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Tilt table results

I am a 29 y/o female who has struggled with a faint feeling, tachycardia upon minimal exertion and episodes with shortness of breath/sweating upon minimal exertion. I occasionally experience mild chest pain. I have had 1 holter monitor and 2 event monitors. Everything shows sinus tachycardia with some question of possible a-flutter. I had a tilt table done to determine if I had POTS or something else. I received a very vague description of what was going on and just want to see if I can get a clearer determination of my results:

10 min (no medicine): heart rate went from 70 to 100bpm upon raising the bed; mild lightheadedness
4 min into medication (Isuprel): syncope occurred; it states BP and HR fell with the development of junctional rhythm with a rate in the 70's.

Lowest BP: 111/78
Lowest HR: 70

I am a pseudotumor patient with a VP shunt and I used to be on a ton of CHF meds and diurectics prior to the shunt when all of this started.

Thank you in advance for your insight.
4610897_tn?1393869202
Thank you for your insightful question. I also appreciate the clinical information you have provided.

Tilt-table testing is most often used to evaluate patient who have syncope (fainting) or near syncope. As you might have noticed, the procedure involves positioning a patient supine (lying flat) and then “tilting” the bed upright to a maximum of about 60 to 80 degrees. This is done for 20 to 45 minutes or longer if necessary. When a patient’s initial tilt-table result shows no abnormalities, Isoproterenol, can be used to see if it provokes syncope as in your case. An initial dose is slowly increased up to a maximum dose (1 mcg/min is increased in 0.5 mcg/min increments up until 4 mcg). Sounds like your dose might have been near maximum.
I can supply you with the operating characteristics of the test (how useful of a test it is). In patients that are susceptible to these types of syncope (due to what is called a vasodepressor or cardioinhibitory cause), the results can be reproduced about 4 out of 5 times. The test gives a false-positive rate (results are positive when patient does not really have this disease) about 1 out of every 10 times. It is believed though that the results are more meaningful if you have had similar symptoms like this spontaneously in everyday life.

Positive results are subdivided into cardioinhibitory (heart rate alone goes down), vasodepressor (blood pressure alone goes down), and mixed categories (both go down). I do not know what your baseline blood pressure was, but if both the blood pressure and heart rate went down you had a mixed response (with cardioinhibitory predominance).

***Your results ARE NOT consistent with POTS. In POTS, the heart rate goes way up and the blood pressure stays the same.

Thank you for your question,

Dr. S
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank